Need help navigating life with diabetes? You can always Ask D'Mine!

Welcome again to our weekly Q&A column, hosted by veteran type 1 and diabetes author Wil Dubois. Today, Wil is helping to play detective when it comes insulin dosing mysteries.

{Got your own questions? Email us at AskDMine@diabetesmine.com }

 

Frank, type 2 from New Jersey, writes:

I have been using Toujeo for about 3 years. I am taking 110 units before bed. I started to get low sugar episodes in the middle of the night and since I live alone I got scared and started taking it in the morning. My A1C has been great. 6.4. But over the last 2 weeks I have had low sugar episodes again. This morning I tested my blood sugar and it was 145. Took my injection and went to shower. Within 30 minutes it went down to 42 and I ran to the refrigerator to drink orange juice. Why would it drop so much and so fast?

Wil@Ask D’Mine answers: First, I need to remind you and all our readers that I am not a medical doctor, PhD doctor, a doctor of letters, or even a witch doctor. I’m just a retired relic from the days when smart people with a lot of knowledge were allowed to work in clinical environments to help others. 

Those days, by the way, are over. Pity. Diabetes is growing like a wildfire and we’re short on licensed, certified folks to deal with it. Oh well, that’s a discussion for another day. But speaking of those good ol’ days, one of my favorite things to do back then was to help people figure out the answers to questions like this one from Frank. Here’s a guy who’s been taking his medicine for three years without incident, and then all of a sudden -- BAM, he starts having hypos.

What happened? Why now?

Of course, it's important to know that any type of insulin can cause hypos. And any hypo can be fast and deep. True, basal (aka background insulin) is less likely than fast-acting insulin to do so, basal lows tend to be more shallow, and type 2s are more resistant to hypos from basal than are type 1s. But under the right circumstances, any insulin can cause a wicked low for anyone. What are those circumstances? 

The most common, naturally, is an overdose. And by overdose, I mean simply taking more insulin than the body needs. Sometimes overdoses happen when insulin is being started, adjusted, or if the brand is changed (usually due to the insurance company changing its formulary—despite what they like to claim, these meds are not interchangeable without adjustment).

But Frank here has been taking the same dose of the same insulin for three years.

Now, an overdose can also happen due to an injection error, such as setting the pen wrong or getting confused and taking the proper dose twice, which is more common than you might think. One day sorta blends into the next after 1,095 shots—which is how many Frank would have taken over the last three years. But these kinds of incidents tend to be one-offs, not patterns like Frank is describing. 

Share on Pinterest

So something else is going on. 

Remember I said that an overdose is taking more than the body needs? Well, if the dose didn’t change, maybe the body did. The most common cause of the body changing in type 2 diabetes is when the patient succeeds in doing what the doc has been pestering him or her to do all along: Lose weight. The perfect dose of insulin for a 300-pound patient is more insulin than the needs of a 275-pound patient. Did Frank lose weight?

I asked him, and he didn’t.

He also hasn’t changed his activity or his diet, two other destabilizing influences that sometimes cause lows. Nor does he have any new meds. Did you know that ACE inhibitors, which are recommended for all type 2s, increase the risk for hypos on basal insulin? And changes in the dosing of current meds also sometime upset the delicate balance of insulin. But Frank hasn’t had any changes in the dosing of his other meds, either. Nor has he changed his pen needle style, brand, or size.

He tells me, “Everything is the same.” 

Hmmm...

Of course, stress can mess with blood sugar, and who isn’t stressed-out these days? That said, however, stress—the vast majority of the time—raises blood sugar, rather than causing lows.

Now, if he were having highs, not lows, we might suspect that some sort of storage problem affected his insulin supply. But if there’s a way to damage insulin so that it increases its effectiveness, I’m not aware of it. Still, and no one in big pharma will ever admit to it, but I always hold in reserve the possibility of a manufacturing defect of some sort. Maybe just a little too much glargine got dissolved into the “clear aqueous fluid” that fills the pen. Or maybe the Escherichia coli that are used to produce that glargine were just overly enthusiastic one day. The fact is, no one outside the industry really knows how good the quality control is inside these insulin factories. There have been some recent headlines of investigations launched into that issue.

But let’s assume that Frank's insulin is as perfect as we need it to be. Where does that leave us?

It occurred to me that maybe Frank is simply getting too old for diabetes. Believe it or not, I’ve seen many elders outlive their type 2. I don’t know if type 2 diabetes really peters out in the elderly, or if the changes in eating, sleeping, and movement that we see in geriatric populations is the cause, but I can recall reductions and even eliminations of diabetes meds in many elders in the decade-plus that I was in the trenches, helping treat patients at a clinic in rural New Mexico. I asked Frank his age, and while he might be feeling so, he’s far from elderly.

So that’s out, too. What does that leave us with?

Well, I hesitate to even mention it—as it’s rare, hard to test for, and exceedingly scary—but lows can be caused out-of-the-blue by insulinomas, insulin-producing tumors in the pancreas. But assuming that’s not the case, what are we left with?

Hidden in Toujeo’s prescribing info sheet is this gem. We’re told that the action of Toujeo, like all insulins, “may vary in different individuals or at different times in the same individual.”

Huh?

Yeah. Welcome to the chaos that is diabetes treatment. Insulin sometimes just acts differently in the same person. Maybe it’s caused by some oddball combination of the temperature, the barometric pressure, and the tide. Maybe it’s cosmic rays. Or maybe the sun is in Sagittarius and the moon is in Leo, so your blood sugar does the funky chicken dance. We just don’t know why. It just is. I love detective work, but unlike Sherlock Holmes, in the real world, not every case is solved.

Meanwhile, with the case unsolved and the victim still very much alive (thank goodness), Frank got back to me to say that his doctor has recommended lowering his dose by five units, which is pretty substantial for a basal insulin adjustment.

As to your question of why your sugar dropped so quickly, Frank, remember that you’re taking a super-concentrated insulin, a U-300. Your 110-unit daily injection is the equivalent of 330 units of traditional insulin. That’s a lot of blood sugar-lowering power. So be careful. Because you wouldn’t need to be very many “units” off to create a pretty big overdose, on top of the mystery superpower your insulin seems to be wielding already.

 

This is not a medical advice column. We are PWDs freely and openly sharing the wisdom of our collected experiences. We are not MDs, RNs, NPs, PAs, CDEs (or partridges in pear trees). Bottom line: You still need the advice and care of a licensed medical professional.